Kansas, 2004

Hail and Damaging Winds in Kansas, July 20, 2004

July 20, 2004 · NWS DDC · 10 events in 4 counties and zones

6 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 20, 1:30 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 1:30 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
230 PM CDT TUE JUL 20 2004

.DISCUSSION...

DAYS 1-2...
QUESTIONS THIS CYCLE WILL BE CHANCES FOR CONVECTION IN CONVERGENCE
ALONG SURFACE TROUGH, RESULTANT TEMPERATURES AND FINALLY THE ARRIVAL
OF THE POLAR FRONT ON THURSDAY.

THE DIAGNOSTICS SHOW THE HUGE UPPER RIDGE OVER THE MAJORITY OF THE
WESTERN CONUS WITH A BROAD UPPER TROUGH OVER THE EAST. A STREAM OF
NEARLY TROPICAL MOISTURE CONTINUES TO WEND ITS WAY FROM THE WESTERN
GULF NORTHWARD ACROSS WEST TEXAS INTO EAST COLORADO AND FAR WEST
KANSAS WHERE IT MEETS THE LOW LEVEL LEE TROUGH. H8 DEWPOINTS ARE IN
THE MID TEENS IN THIS AREA AS WELL AS FARTHER EAST ACROSS THE
CENTRAL PLAINS. MORNING SOUNDING ANALYSIS SHOWS A HEALTHY CAP EARLY
ON EVENTUALLY ERODING AWAY SO THAT BY LATE AFTERNOON SOME CONVECTION
MAY BE POSSIBLE INTO THE EARLY EVENING HOURS FORCED BY LOW LEVEL
CONVERGENCE ALONG THE SURFACE TROUGH FROM SOUTH CENTRAL NEBRASKA TO
SOUTHEAST COLORADO. SMALL POPS WILL REMAIN IN PLACE FOR THIS
EVENTUALITY. THE SURFACE TROUGH WORKS EASTWARD ABOUT 50 TO 60 MILES
TONIGHT SO THAT SOME SMALL POPS ALONG IT FOR ISOLATED CONVECTION
WILL CONTINUE THROUGH WEDNESDAY AND INCREASE FOR ENHANCED
INSTABILITY DUE TO DIURNAL HEATING BY AFTERNOON. SOME CLOUD COVER
FROM CONVECTIVE DEBRIS WILL LIMIT SURFACE HIGH TEMPERATURES
WEDNESDAY AND HAVE TRIMMED HIGHS DOWN SLIGHTLY FOR THIS.

WEDNESDAY NIGHT WILL SEE THE SURFACE HOT AIR TROUGH SINK EVEN
FARTHER TO THE SOUTHEAST WITH SMALL CHANCES FOR CONVECTION ALONG IT
REMAINING THROUGH THE NIGHT INTO THURSDAY. THE BIG STORY HOWEVER
WILL BE THE POLAR FRONT ARRIVING FROM THE NORTH IN THE AFTERNOON
FORCED BY A SHORT WAVE TROUGH ALOFT IN THE UPPER FLOW. AS CONVECTION
BREAKS OUT ALONG AND NORTH OF THIS FEATURE WEDNESDAY NIGHT IT WILL
PROVIDE SOME RAIN COOLED AIR NORTH OF THE FRONT WHICH SHOULD FORCE
THE BOUNDARY SOUTH SIMILAR TO WHAT THE ETA AND MESOETA DO. IT MAY
EVEN BE FASTER. AS A RESULT OF THIS, HAVE GONE WITH A 20 DEGREE
SPREAD IN HIGH TEMPERATURES ACROSS MY ZONES FROM NORTH TO SOUTH DUE
TO THE FRONT AND THE ASSOCIATED CLOUDS AND CONVECTION WITH IT.

THE MODELS INITIALIZED FAIRLY WELL WITH THEIR MASS AND MOISTURE
FIELDS AND SEE NO REASON TO DISBELIEVE THEM. THE ETA AND MESOETA
WERE USED FOR THIS FORECAST WITH MINOR CHANGES MADE FOR LOCAL
EFFECTS AND A SLIGHTLY FASTER FRONTAL MOVEMENT.

DAYS 3-7...
LIKE WHAT WAS STATED IN THE NIGHT SHIFT DISCUSSION, THE MODELS ARE
IN GOOD AGREEMENT ON A COOLER, WETTER PATTERN ACROSS THE CENTRAL
PLAINS TOWARD THE END OF THE WEEK. THE WAVE THAT IS NOW MOVING INTO
THE PAC NW WILL GET THE BALL ROLLING, WITH THE WAVE NEAR 50N 160W
HELPING TO BUILD A WEST COAST RIDGE THAT WILL REINFORCE IT. AS FAR
AS SENSIBLE WX FOR MY CWA, THE COLD FRONT WILL DROP THRU LATE
THURSDAY AND WILL CONTINUE TO BE REINFORCED AS SURFACE PRESSURES
RISE OVER THE PLAINS. THIS SHOULD KEEP THE FRONT TO OUR SOUTH INTO
THE WEEKEND WITH SOME POSSIBLE RETREAT BACK TO THE NORTH BRIEFLY ON
SUNDAY. THEN ANOTHER POTENT WAVE ROUNDS THE WESTERN RIDGE AND DIVES
INTO THE PLAINS EARLY NEXT WEEK WITH YET ANOTHER PUSH OF COOLER AIR.
I AM NOT BUYING INTO THE MOS WARMING TREND TOWARD CLIMO EARLY NEXT
WEEK. I DONT SEE HOW TEMPS WILL CLIMB CLOSE TO 90 ON MONDAY AND
TUESDAY WITH 850MB TEMPS DICTATING 60S AND 70S FOR HIGHS MONDAY.
THIS IS WHERE THE HUMAN FORECASTER CAN ADD VALUE TO THE FORECAST. AS
FOR POPS, THE BEST CHANCES FOR RAINFALL WILL BE WITH THE FRONTAL
PASSAGE THUR PM AND AGAIN ON SUNDAY PM WITH THE APPROACHING WAVE.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC  69  94 68 93 / 20 30 30 40
GCK  67  94 66 85 / 20 30 30 40
EHA  65  92 65 93 / 30 30 30 30
LBL  68  93 68 94 / 30 30 30 30
HYS  71  94 66 80 / 30 30 30 40
P28  72 100 70 94 / 10 20 30 30
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

JOHNSON/LACY
Hazardous weather outlook, Jul 20, 4:00 AM CST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT TUE JUL 20 2004

KSZ030-031-043>046-061>066-074>081-084>090-211000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

TODAY WILL BE QUITE HOT, WITH MAXIMUM TEMPERATURES REACHING THE 100
TO 105 DEGREE RANGE NORTHEAST OF A GARDEN CITY TO COLDWATER LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

12

The radar

The Dodge City radar (KDDC), 52 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Meade

When
July 20, 4:40 PM CST
Where
Meade County, 3 mi S of Fowler
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -100.200

Hail, Seward

When
July 20, 4:58 PM CST
Where
Seward County, 2 mi S of Kismet
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.167, -100.700

Hail, Hodgeman

When
July 20, 5:20 PM CST
Where
Hodgeman County, 12 mi NNE of Jetmore
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.250, -99.817

Thunderstorm Wind, Meade

When
July 20, 5:20 PM CST
Where
Meade County, 6 mi SSW of Meade
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.200, -100.383

Large tree limbs were blown down.

Hail, Ness

When
July 20, 5:36 PM CST
Where
Ness County, 9 mi S of Ness City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.317, -99.900

Thunderstorm Wind, Ness

When
July 20, 5:37 PM CST
Where
Ness County, 9 mi S of Ness City
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.450, -99.900

Thunderstorm Wind, Ness

When
July 20, 6:15 PM CST
Where
Ness County, Ness City
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -99.900

Numerous large tree limbs were blown down.

Thunderstorm Wind, Ness

When
July 20, 6:25 PM CST
Where
Ness County, 2 mi S of Ness City
Measured
71 kt (82 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.450, -99.900

Ten inch diameter tree limbs were blown down

Thunderstorm Wind, Ness

When
July 20, 6:30 PM CST
Where
Ness County, Ness City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.517, -99.900

Thunderstorm Wind, Ness

When
July 20, 6:50 PM CST
Where
Ness County, 5 mi N of Ness City
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.317, -99.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416747, 5416748, 5416749, 5416750, 5416751, 5416752, 5416753, 5416754, 5416755, 5416756.